Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 101, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Apr 28, 2002, 2:07 AM CDT for Hardin County, Illinois. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 2:07 AM CDT (07:07 UTC)
- Expired
- Apr 28, 2002, 2:45 AM CDT
- In force
- 38 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Hardin County, IL
The radar
The Paducah radar (KPAH), 68 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 2:45 AM CDT | Thunderstorm Wind 52 E | Countywide, IL | Trees were uprooted countywide, and three major power poles were down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 10:00 PM CDT | Tornado Watch | SPC | 5 hr |
| Apr 28, 2:00 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 372 m²/s²
- 0-3 km storm-relative helicity
- 488 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KPAH 280707 SVRPAH ILC069-280745- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 207 AM CDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARDIN COUNTY IN SOUTHERN ILLINOIS * UNTIL 245 AM CDT * AT 204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF KARBERS RIDGE...MOVING EAST AT 60 MPH. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF EITHER A TORNADO IS SPOTTED...OR A TORNADO WARNING IS ISSUED. DAMAGING WIND IN EXCESS OF 60 MPH IS LIKELY. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PADUCAH. LAT...LON 3758 8838 3746 8841 3753 8812 3760 8820
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 2:11 PM CDT, 11 hours 56 minutes earlier.
Area forecast discussion, Apr 27, 2:11 PM CDT, 11 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 211 PM CDT SAT APR 27 2002 BIGGEST FORECAST CHALLENGE WITH THIS PACKAGE WILL BE THE NEXT 18-24 HOURS AS STRONG SYSTEM LIFTS NE ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. MODELS IN DECENT AGREEMENT IN LIFTING THIS SYSTEM OUT OF THE SOUTHERN PLAINS INTO THE GREAT LAKES REGION BY 12Z SUNDAY. MIDDAY SFC ANAL SHOWED LOW PRESSURE CENTERED OVER THE KS/NE BORDER. FROM THE LOW A WARM FRONT STRETCHED SE ACROSS SE KS...ERN OK...EXTREME SW AR...AND THEN EWD ACROSS CNTRL MS AND AL. AS THE LOW INTESIFIES AND MOVES NE THIS AFTERNOON AND EVENING...IT IS EXPECTED TO LIFT THE WARM FRONT TO A NW-SE ORIENTATION THAT CLOSELY PARALLELS THE MISSISSIPPI RIVER AT AROUND 00Z. UNTIL THEN EXPECT COVERAGE OF RW/TRW TO INCREASE SO WILL GO LIKELY ACROSS ALL OF CWA...BUT WITH MENTION OF EARLY WORDING ACROSS THE SW HALF AND THROUGH MIDNIGHT OVER THE NE HALF. BOTH AVN/NGM HINT AT A RIBBON OF HIGHER RH COINCIDENT WITH A VORT LOBE SWINGING ACROSS THE CWA AFTER MIDNIGHT SO WILL KEEP A CHANCE EVERYWHERE AFTER MIDNIGHT. AT 12Z SUNDAY A COLD FRONT (1) IS EXPECTED TO BISECT THE CWA FROM NE-SW SO WILL MENTION CHC POPS THERE SUNDAY EARLY AM. AFTER THAT MONDAY NIGHT A FAST MOVING SHORT WAVE CLIPS THE NE QUADRANT OF THE CWA AND CRANKS A FEW HUNDRETHS OF QPF SO WILL MENTION CHC POP THERE. ON TUESDAY A SFC LOW OVER THE CENTRAL PLAINS WILL BEGIN TO LIFT FRONT 1 NORTHWARD AND BACK ACROSS OUR CWA. FRONTAL FORCING AND ISENTROPIC LIFT ASSOC WITH THIS FEATURE AND A TRAILING COLD FRONT (2) WILL PROVIDE THE TRIGGER MECHANISMS FOR RW/TRW THROUGH WEDNESDAY. ON THURSDAY THE NEXT SFC LOW OVER THE SOUTHERN PLAINS WILL LIFT FRONT 2 NORTHWARD PUTTING THE CWA AGAIN IN AN ISENTROPIC LIFT SITUATION THURSDAY NIGHT. ON FRIDAY AND SATURDAY MRF SHOWS THE CWA IN GOOD SHAPE WITH SOUTHERN STREAM ENERGY STAYING TO THE SOUTH AND NORTHERN STREAM ENERGY STAYING TO THE NORTH. EXCEPT FOR SUNDAYS HIGHS...FWC/MAV TEMPS SIMILAR SO WILL GO WITH A CONCENSUS BUT LEANING TOWARD THE MAV MOS NUMBERS. .PAH...NONE. PACKETT
In the hours before
Special weather statement, Apr 27, 8:50 PM CDT, 5 hours 17 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-280500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 850 PM CDT SAT APR 27 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... ...MOST OF THE REGION HAS BEEN UPGRADED TO A MODERATE RISK TONIGHT.... THREATS... THERE IS A MDOERATE RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE QUAD STATE REGION OVERNIGHT....EXCEPT SOUTHWEST OF A PIEDMONT...DEXTER MISSOURI LINE WHERE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT. THE PRIMARY THREAT IS DAMAGING WINDS AND LARGE HAIL...BUT THERE IS A RISK TORNADOES AS WELL. DISCUSSION... AN INTENSE SURFACE LOW PRESSURE CENTER OVER IOWA THIE EVENING WILL MOVE NORTHEAST TOWARD MICHIGAN OVERNIGHT WITH ITS ASSOCIATED COLD FRONT MOVING ACROSS OUR REGION SUNDAY MORNING. THE AIRMASS ACROSS THE QUAD STATE WILL CONTINUE TO BECOME MORE UNSTABLE OVERNIGHT AS STRONG SOUTHERLY WINDS CONTINUE AHEAD OF THE COLD FRONT. THESE STRONG SOUTHERLY WINDS AT THE SURFACE COMBINED WITH INCREASINGLY STRONG WINDS ALOFT WILL PRODUCE FAVORABLE WIND PROFILES FOR SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES POSSIBLE. A SQUALL LINE MAY DEVELOP IMMEDIATELY AHEAD OF THE COLD FRONT AFTER MIDNIGHT TONIGHT...ALTHOUGH LIMITED MOISTURE MAY ONLY PRODUCE SCATTERED THUNDERSTORMS WITH THE SQUALL LINE. ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED AHEAD OF THE POTENTIAL SQUALL LINE AS WELL. THE GREATEST RISK FOR SEVERE THUNDERSTORMS APPEARS TO BE ACROSS THE NORTHERN HALF OF THE QUAD STATE REGION. THE TIME FRAME OF GREATEST THREAT FOR THE ENTIRE REGION IS AROUND MIDNIGHT THROUGH AROUND DAYBREAK. SPOTTER ACTIVATION... SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE AS ACTIVATION HAS BECOME MORE LIKELY FOR THE OVERNIGHT HOURS. && SHANKLIN
Local storm report, Apr 28, 1:56 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
156 AM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1221 AM SESSER IL TORNADO
04/28/02 FRANKLIN POSSIBLE TORNADO. LARGE
TREES AND BARNS BLOWN
DOWN ALONG ROUTE 154 EAST
OF SESSER. REPORT FROM
FRANKLIN COUNTY DISPATCH.
1245 AM MARBLE HILL MO TORNADO
04/28/02 BOLLINGER HOUSES FLATTENED. PEOPLE
REPORTED MISSING...NUMBER
UNKNOWN. SOUTHEAST OF
MARBLE HILL NEAR HIGHWAY
FF (COUNTY HIGHWAY 512).
0109 AM GALATIA IL TORNADO
04/28/02 SALINE POSSIBLE TORNADO. TRAILER
OVERNTURNED. ROOF BLOWN
OFF CAR WASH DAMAGED
POLICE CAR. ROUTE 34
BLOCKED WITH TREES. TREES
ON TRAILERS LOCATED
BEHIND A LAUNDROMAT.The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 12:05 AM CDT | Severe Thunderstorm Warning | PAH | Jackson | 40 min |
| Apr 28, 12:10 AM CDT | Severe Thunderstorm Warning | PAH | Franklin, Jefferson | 50 min |
| Apr 28, 12:39 AM CDT | Severe Thunderstorm Warning | PAH | Hamilton, Wayne | 36 min |
| Apr 28, 12:42 AM CDT | Severe Thunderstorm Warning | PAH | Jackson | 18 min |
| Apr 28, 12:56 AM CDT | Severe Thunderstorm Warning | PAH | Franklin, Williamson | 34 min |
| Apr 28, 1:04 AM CDT | Severe Thunderstorm Warning | PAH | Hamilton, Saline | 41 min |
| Apr 28, 1:07 AM CDT | Severe Thunderstorm Warning | PAH | Union | 38 min |
| Apr 28, 1:11 AM CDT | Tornado Warning | PAH | Union | 34 min |
| Apr 28, 1:14 AM CDT | Severe Thunderstorm Warning | PAH | Gallatin, Wabash, White | 46 min |
| Apr 28, 1:32 AM CDT | Tornado Warning | PAH | Johnson | 43 min |
| Apr 28, 1:47 AM CDT | Tornado Warning | PAH | Pope | 43 min |
| Apr 28, 2:14 AM CDT | Tornado Warning | PAH | Hardin | 46 min |
| Apr 28, 2:28 AM CDT | Severe Thunderstorm Warning | PAH | Pope | 32 min |
| Apr 28, 2:31 AM CDT | Severe Thunderstorm Warning | PAH | Massac | 44 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.